Virginia, 2011

Winter Weather in Virginia, January 7 to 8, 2011

January 7 to 8, 2011 · NWS AKQ · 3 events in 3 counties and zones

Low pressure moving through the Mid Atlantic region produced between one half inch and two inches of snow across portions of central Virginia from Friday evening, January 7th into early Saturday morning, January 8th.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Low pressure moving through the Mid Atlantic region produced between one half inch and two inches of snow across portions of central Virginia from Friday evening, January 7th into early Saturday morning, January 8th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jan 7, 6:43 PM EST, 17 minutes earlier.

Area forecast discussion, Jan 7, 6:43 PM EST, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
643 PM EST FRI JAN 7 2011

.SYNOPSIS...
A WEAK SURFACE LOW PRESSURE SYSTEM WILL SLIDE ACROSS NORTH
CAROLINA TONIGHT. A SECOND UPPER LEVEL LOW WILL TRAVERSE THE MID
ATLANTIC REGION ON SATURDAY. HIGH PRESSURE WILL BUILD INTO THE
AREA SATURDAY NIGHT THROUGH SUNDAY. LOW PRESSURE IS EXPECTED TO
TRACK NEAR THE SOUTHEAST COAST MONDAY NIGHT...THEN PASS OFF THE
MID ATLANTIC COAST ON TUESDAY.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
S/W FM W OF MTNS WL CRS THE FA OVRNGT. PCPN BEGINNING TO SPRD INTO
XTRM SW VA/NW NC ATTM. RGNL RDR SHOWING GENLY RAGGED PCPN SHIELD
ATTM FM CNTRL MTNS ON WWD THROUGH KY/TN. WL NEED TIME TO SATURATE
LLVLS THIS FAR E THROUGH THE EVE HRS. ALSO...WET BULBS AOB FRZG
ACRS FAR SRN TIER CTYS...WL INCLD MENTION OF RA W/ SN NR/S OF VA-
NC BRDR. CONFIDENCE IN WDSPRD/SGFNT QPF LO (LESS THAN 0.10"
XPCTD...AND MNLY CONFINED TO XTRM SRN VA/NE NC CTYS).

WINTER WX ADVSRY RMNS UP FOR NE NC...THOUGH ACCUMS XPCTD TO BE
LGT/IN NUISANCE CAT. SFC TEMPS RMNG AOA FRZG MUCH OF THAT AREA
THROUGH THE EVE HRS...LMTG ANY SML ACCUMS TO NON PAVED/GRASSY
AREAS. FOR MUCH OF REST OF FA...WL HV 20-40% CHC SN OVRNGT. OVRALL
ACCUMS DUSTING TO PSBL 1 IN (SOME PLCS IN NE NC WHR BEST MLVL
FORCING XPCTD).

LO TEMPS MNLY FM THE M20S N AND W TO L30S SE.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH MONDAY/...
ON SAT...THE MAIN UPR LO (POLAR VORTEX) WL BE SITUATED OVR THE
NRN MDATLC STATES...RESULTING IN CHILLY CONDS ACRS FA. SPOKE OF
ENERGY ALOFT RNDG BASE OF UPR LVL LO PTNTTLY CAUSES AN INCRS IN
PCPN CVRG OVR NNE SXNS FM MRNG INTO ERY AFTN HRS. WL HV 40-50%
POPS MNLY CONFINED TO LWR MD ERN SHR CTYS. LTR SHIFT MAY NEED TO
CONSIDER ADVSRY FOR A LGT ACCUM (1-2 IN?). OTRW...XPCTG VRBL CLDNS
N AND PSNY S ALG W/ GSTY WNW WNDS (TO 25-35 MPH). HI TEMPS FM THE SE
OF THE UPPER LOW WHICH COULD BRING MORE FLURRIES OR A SNOW SHOWER
TO PARTS OF THE REGION. BEST OPPORTUNITY FOR THIS WILL BE OVER THE
EASTERN SHORE TO THE NORTHERN NECK...SO WILL CARRY CHC POPS THERE
(30-40% OF MEASUREABLE PCPN). HIGHS WILL BE IN THE M30S FAR N TO
L40S SE.

TROUGH ALOFT TRACKS THROUGH NEW ENG SAT NGT INTO SUN. SFC HI PRES
BUILDS INTO MDATLC FM THE WNW KPG CONDS COLDER THAN NRML W/ LMTD
OR NO MSTR/CLDNS. WNW WNDS RMNG GSTY NR THE CST INTO SUN AFTN. LO
TEMPS SAT NGT FM THE UPR TEENS TO L20S. HI TEMPS SUN IN THE 30S.

NEXT STM WL BE TRACK ACRS NRN GOM SUN NGT THROUGH MON MRNG...THEN
TRANSFER OFF THE GA CST BY LT MON. MNWHL...SFC HI PRES RMNS INVOF
FA KPG CONDS DRY/SEASONABLY COLD. WL HV GRDL INCRS IN MID/HI LVL
CLDNS DURG MON. LO TEMPS SUN NGT AGN LRGLY FM THE UPR TEENS TO
L20S. HI TEMPS MON GENLY ARND 40F.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
S/W NRGY EJECTING OUT OF TX WILL BE THE FOCUS FOR THE CYCLOGENESIS
ACROSS NRN GOM BY MON WITH A REFORMING LOW OFF THE MID ATLNTC COAST
MON NITE/TUE WHICH THEN MOVES NORTHEAST OFF THE NEW ENG COAST WED.

LTST GFS/EURO/CANADIAN MODELS NOW SHWNG UPR LVL NRGY MOVG E ACROSS
OHIO/TN VALLEY ERLY NEXT WEEK. THIS SYSTM WILL LIKELY COMPLICATE
THE FCST WRT QPF & P-TYPE ISSUES (ALRDY SEEN IN THRML TMP PROFILES).

PCPN XPCTD TO OVRSPRD FA SW-NE MON NIGHT...NOT GETTING INTO THE LWR
MD ERN SHORE UNTIL AFTR MIDNITE. TMPS/THERMAL PROFILES SPRT MAINLY
S...BUT A RAIN/SNOW MIX S OF A ORF-FKN-RZZ LINE. LOWS IN THE 30S.
TUE FCST ALL DEPENDS ON JUST HOW FAR NW ANY WRM AIR ALOFT GETS.
THERMAL PROFILES SPRT PCPN CHANGING TO ALL RAIN S OF A ORF-FKN-ASJ
LINE. PROBLEM IS IN A 30-50 MILE BAND NW OF THAT LINE WHERE A MIX OF
PCPN IS LIKELY. FOR NOW WENT WITH A RAIN/SNOW MIX S OF A WAL-AKQ-AVC
LINE (ALTHOUGH THERE PRBLY WILL BE SLEET MIXED IN AS WELL). GIVEN
THESE TRENDS...ANY SGNFCNT SNOW ACCUM SHUD BE GREATLY REDUCED ACROSS
SERN SCTNS OF FA.

XPCT A SNOW EVENT ACROSS NWRN HALF OF FA...BUT QPF THEN COMES A QSTN.
A PSBL SPLIT IN SLUGS OF MSTR (GIVEN 12Z EURO SOLN) WUD SUGGEST ANY
ACCUM TO BE IN WINTER WX ADVSRY RANGE (LESS THAN 4 INCHES) GIVEN A
QPF OF LESS THAN ONE HALF INCH MOST AREAS. THIS OF COURSE MAY LIKELY
CHANGE THE CLOSER WE GET TO THE EVENT...ESPCLLY DEPENDING ON WHERE
THE RAIN/SNOW/MIX LINE SETS UP. HIGHS TUE IN THE 30S TO NR 40 SE.

PCPN CHANGES TO ALL SNOW B4 ENDG TUE NITE AS SYSTM AND ASSCTD MSTR
PULLS NE. LOWS DROP INTO THE 20S. LINGERING SNOW SHWRS ALONG THE ERN
SHORE END WED AM. MODIFIED ARCTIC HIGH PRS BUILDS INTO RGN FOR REST
OF PRD WITH BLO NRML TMPS. HIGHS IN THE L-M 30S. LOWS IN THE TEENS
AND 20S...PSBLY COLDER DEPENDING ON ANY SNOWFALL.

&&

.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
PERIODS OF LGT PCPN WILL PASS OVER THE TAF SITES OVERNIGHT. SRN
PORTIONS (ESPECIALLY ECG/ORF) WILL BE INFLUENCED BY A SHORT WAVE
CROSSING THE CAROLINAS. RIC AND SBY WILL GET THEIR PCPN FROM A SHORT
WAVE CROSSING VA/MD SAT MRNG. PHF MAY GET A GLANCING BLOW FROM
EITHER SYSTEM. SBY AND ECG WILL BE THE PRIMARY TARGETS FOR PSBL IFR
CONDS.

RADAR HAS SOME RETURNS IN THE RIC AREA BUT DEW POINTS ARE LOW
AND NOTHING IS BEING REPORTED TO THEIR WEST E OF LYH/ROA. FLURRIES
WILL BE PSBL AT RIC DURING THE EVNG HOURS WITH LTL EFFECT ON THE
VSBY.

WINDS WILL BE LIGHT OVERNIGHT BUT WILL INCREASE AND BECOME GUSTY AT
TIMES FROM THE W/NW SAT MRNG AS THE MAIN WX SYSTEMS PASS TO THE EAST.

OUTLOOK...NEXT CHC FOR MVFR/IFR CONDITIONS IS MON NITE AND TUE (SNOW
AT KSBY/KRIC...RAIN/SNOW AT PHF/ORF/ECG).

&&

.MARINE...
LOW PRS SLOWLY CROSSES THE RGN LATE TONITE THEN DEEPENS AS IT
EXITS OFF THE COAST SAT. STRNG CAA DVLPS SAT AFTRN BEHIND SYSTM.
BUFFER DATA SUGGESTS GUSTS TO 30 KT SAT NITE WITH LOW END GALE GUSTS
PSBL BY SUN MORN. HELD OFF ON ANY GALE HEADLINES ATTM SINCE IT IS A
3RD/4TH PRD EVENT. SEAS QUICKLY BUILD TO BTWN 5-7 FT SAT NITE/SUN.

CDNTNS IMPROVE SUN NITE AND MON. INCRG WNDS & SEAS XPCTD AGAIN BY
MID WEEK AS CSTL LOW MOVES NE ALONG MID ATLNTC COAST.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...WINTER WEATHER ADVISORY UNTIL 6 AM EST SATURDAY FOR NCZ012>017-
     030>032.
VA...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 1 PM SATURDAY TO 4 PM EST SUNDAY FOR
     ANZ630>633-650-652-654-656-658.

&&

SYNOPSIS...ALB/BKH
NEAR TERM...ALB
SHORT TERM...ALB/BKH
LONG TERM...MPR
AVIATION...LSA
MARINE...MPR
Hazardous weather outlook, Jan 7, 2:27 PM EST, 4 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
227 PM EST FRI JAN 7 2011

MDZ021>025-NCZ102-VAZ048-049-060>100-081930-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-
OUTER BANKS CURRITUCK-FLUVANNA-LOUISA-PRINCE EDWARD-CUMBERLAND-
GOOCHLAND-HANOVER-CAROLINE-MECKLENBURG-LUNENBURG-NOTTOWAY-AMELIA-
POWHATAN-CHESTERFIELD-HENRICO-KING WILLIAM-KING AND QUEEN-ESSEX-
WESTMORELAND-RICHMOND-NORTHUMBERLAND-LANCASTER-BRUNSWICK-DINWIDDIE-
PRINCE GEORGE-CHARLES CITY-NEW KENT-GLOUCESTER-MIDDLESEX-MATHEWS-
GREENSVILLE-SUSSEX-SURRY-JAMES CITY-YORK-SOUTHAMPTON-ISLE OF WIGHT-
NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH-SUFFOLK-CHESAPEAKE-
VIRGINIA BEACH-ACCOMACK-NORTHAMPTON VA-
227 PM EST FRI JAN 7 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND...THE NORTHERN OUTER BANKS OF NORTH CAROLINA...CENTRAL
VIRGINIA...EAST CENTRAL VIRGINIA...INTERIOR SOUTHEAST
VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTH HAMPTON ROADS
VIRGINIA...THE EASTERN SHORE OF VIRGINIA...THE MIDDLE PENINSULA OF
VIRGINIA...THE NORTHERN NECK OF VIRGINIA...THE PENINSULA OF
SOUTHEAST VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

A LOW PRESSURE SYSTEM IS EXPECTED TO DEVELOP ALONG THE WESTERN GULF
COAST ON SUNDAY...AND WILL THEN TRACK EAST...NORTHEAST ACROSS THE
EASTERN GULF COAST STATES MONDAY BEFORE MOVING OFF THE CAROLINA
COAST MONDAY NIGHT AND TUESDAY. WINTRY PRECIPITATION WILL BE
POSSIBLE WITH THIS SYSTEM MONDAY NIGHT INTO TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ012>017-030>032-081930-
NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-
BERTIE-CHOWAN-PERQUIMANS-
227 PM EST FRI JAN 7 2011

...WINTER WEATHER ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 6 AM
EST SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL NORTHEAST NORTH
CAROLINA AND INTERIOR NORTHEAST NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

A LOW PRESSURE SYSTEM IS EXPECTED TO DEVELOP ALONG THE WESTERN GULF
COAST ON SUNDAY...AND WILL THEN TRACK EAST...NORTHEAST ACROSS THE
EASTERN GULF COAST STATES MONDAY BEFORE MOVING OFF THE CAROLINA
COAST MONDAY NIGHT AND TUESDAY. WINTRY PRECIPITATION WILL BE
POSSIBLE WITH THIS SYSTEM MONDAY NIGHT INTO TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ630>633-650-652-654-656-658-081930-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO CAPE HENRY VA-
CURRITUCK SOUND-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT TO
20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT TO 20 NM-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT TO
20 NM-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT TO
20 NM-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT TO
20 NM-
227 PM EST FRI JAN 7 2011

...SMALL CRAFT ADVISORY IN EFFECT FROM NOON SATURDAY TO 4 PM EST
SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE
BAY...THE SOUTHERN CHESAPEAKE BAY...THE MID ATLANTIC COASTAL WATERS
AND CURRITUCK SOUND.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

Event by event

3 winter weather. Local standard time, as filed.

Winter Weather, Chesterfield

When
January 7, 7:00 PM EST to January 8, 2:00 AM EST
Where
Chesterfield forecast zone
Reported by
Trained Spotter

Snowfall amounts were generally between one half inch and two inches across the county. Robious reported 2.2 inches of snow. Midlothian reported 2.0 inches of snow.

Winter Weather, Hanover

When
January 7, 7:00 PM EST to January 8, 2:00 AM EST
Where
Hanover forecast zone
Reported by
Trained Spotter

Snowfall amounts were generally between one half inch and two inches across the county. Mechanicsville reported 1.5 inches of snow. Cold Harbor Farms reported 1.0 inch of snow.

Winter Weather, Henrico

When
January 7, 7:00 PM EST to January 8, 2:00 AM EST
Where
Henrico forecast zone
Reported by
Trained Spotter

Snowfall amounts were generally between one half inch and two inches across the county. Richmond International Airport reported 2.0 inches of snow. Short Pump reported 0.5 inch of snow.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2011Every state in 2011This day in weather historyWarnings in Virginia, January 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 280429, 280438, 280444.